Pharmacology Antibiotics #4

Question

A diabetic client is on intravenous vancomycin to treat methicillin-resistant staphylococcus aureus (MRSA). Which laboratory result is most concerning to the nurse and would be reported to the health care provider?

Answers

  1. Creatinine of 2.2 mg/dL
    • Rationale:

      This answer is correct because the creatinine level of 2.2 mg/dL is elevated and would be the most concerning to the nurse because it indicates kidney damage associated with vancomycin toxicity. Normal creatinine levels are generally 0.6-1.3 mg/dL so a level of 2.2 mg/dL is concerning. Normal BUN levels range from 8-20 mg/dL, creatinine blood levels are generally below 1.3 mg/dL, and minimum urine output is 30 mL/hour.

  2. Blood glucose of 178 mg/dL
    • Rationale:

      This answer is not correct because a diabetic with an infection, in the hospital with a blood glucose of 178 mg/dL is not overly concerning. All those factors increase most diabetic’s blood glucose. This should be monitored carefully.

  3. Potassium level of 3.5 mEq/L
    • Rationale:

      This answer is not correct because a potassium level of 3.5 mEq/L is on the lower end of normal. The normal level is 3.5 to 5.2 mEq/L. This should be monitored and reported if it falls below 3.5 mEq/L.

  4. White blood cell count of 12,500
    • Rationale:

      This answer is not correct because a white blood cell count of 12,500 is not overly concerning considering the client has an infection. This should continue to be monitored with an expected gradual decline.

Overview

Vancomycin toxicity can cause kidney damage which is indicated by increasing creatinine levels.

Explanation

Learning Outcomes

Toxicity levels of vancomycin can cause severe problems including kidney damage and ear damage. Kidney damage is indicated as blood urea nitrogen (BUN) and creatinine blood levels increase and urinary output decreases. Normal BUN levels range from 8-20 mg/dL, creatinine blood levels are generally below 1.3 mg/dL, and minimum urine output is 30 mL/hour. Tinnitus (ringing in the ears) and vertigo (dizziness) can indicate ear damage related to vancomycin toxicity. Vancomycin therapy should include blood draws for peak and trough. If the peak levels are too high, toxicity occurs. If trough levels are too low, the antibiotic will not be effective.

Test Taking Tip

A helpful way to at least eliminate incorrect answers is to understand which labs reflect abnormalities in certain body systems. For example, if a question addresses kidney failure, then BUN or creatinine are usually reflective of dysfunction. So, even if you draw a blank on the exact lab levels, this should help direct you.

Video Rationale